Alert archive / Pennsylvania / Special Weather Statements in 2021
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Oct 15, 2021, 12:02 PM EDT for Clearfield County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 15, 2021, 12:02 PM EDT (16:02 UTC)
- Expired
- Oct 15, 2021, 12:30 PM EDT
- In force
- 28 min
- Issued by
- NWS State College, PA
- Hail
- 0.75 in
- Wind
- 50
County Clearfield County, PA
The radar
The State College radar (KCCX), 59 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 685 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
795
WWUS81 KCTP 151602
SPSCTP
Special Weather Statement
National Weather Service State College PA
1202 PM EDT Fri Oct 15 2021
PAZ017-151630-
Clearfield PA-
1202 PM EDT Fri Oct 15 2021
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CLEARFIELD COUNTY
THROUGH 1230 PM EDT...
At 1159 AM EDT, Doppler radar was tracking a strong thunderstorm near
Punxsutawney, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea to dime size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation possible.
Locations impacted include...
Curwensville, Rockton, Grampian, Troutville and Lumber City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4103 7880 4112 7860 4094 7849 4090 7880
TIME...MOT...LOC 1559Z 247DEG 25KT 4093 7892
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
SteinbuglWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Oct 15, 11:35 AM EDT, 27 minutes earlier.
Area forecast discussion, Oct 15, 11:35 AM EDT, 27 minutes before
Area Forecast Discussion National Weather Service State College PA 1135 AM EDT Fri Oct 15 2021 .SYNOPSIS... Unseasonably warm weather will finish out the week with near record highs expected today. Gusty showers and a few thunderstorms will precede a strong cold frontal passage on Saturday. Noticeably cooler air will return to CPA by Sunday with temperatures trending lower/back to seasonal levels for mid October. Fair and dry weather is expected early next week. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... 1045AM/1445Z: Cluster of showers/t-storms tracking northeast between KBTP/KIDI not modeled very well by the HRRR. 3km NAM and NBM are much better in the next 1-3 hours taking this batch of convection into the NW Alleghenies by 18Z. Adjusted POPs closer to this model/radar trend and cleaned up HWO/enhanced wording for severe storm potential later this afternoon. No change to the SPC D1 outlook updated at 13Z and would not anticipate much change with the next update around 1630Z. Cloud cover was holding temps down in a few spots, but expect nearly sunshine over the southeast 1/2 of the CWA to send temps surging through the 70s by early afternoon. Previous Discussion Issued: 357 AM EDT Fri Oct 15 2021 Nearly stationary front extends from central OH to far NW PA northward to western Lake Ontario. Bands of moderate showers continue to traverse Lakes Erie and Ontario. Isolated showers have moved north of the PA/NY border out of my northwest early this morning. Increasing low level moisture and orographic lift thickens low clouds over my northwest this morning. Amplifying mid level troughs pushes into the Great Lakes and Ohio Valley later today, and this combined with diurnal heating and falling heights will result in afternoon convection. Consensus of CAM solutions depict a cluster of convection tracking from southwest PA across the northern and central mtns from the mid to late afternoon hours into the early evening, and instability and shear profiles support a marginal or greater risk of isolated severe storms over central and west central areas with locally strong to damaging wind gusts the primary tstm hazard. MaxTs should make a run at daily records with fcst highs in the mid 70s to low 80s or +15-20F above normal. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/... Earlier thoughts of a lull in shwr/tstm coverage after evening diurnal activity weakens is still in play for Saturday night. Sfc cold front sharpens in response to strengthening mid/upper trough starting to transition from neutral to negative tilt. This should result in a band of moderate showers/low- topped convective line, reaching the NW zones around 06Z and the central mountains around dawn. Latest model guidance is also supporting an anafront structure, with cold front surging ahead of the upper level deformation zone. This scenario favors weaker/broader lift along the cold front and a lower chance of severe wx. Strong post- frontal fgen forcing beneath of dual jet streak structure should result in the bulk of the rain falling behind the front into Saturday morning. Ahead of the front over eastern sections, it will be another unseasonably mild night with fcst lows +20-25F above climo. The front ever so slowly crosses the Central Mountains and through the eastern half of the Commonwealth early Saturday afternoon with slowly improving conditions from west to east late Saturday afternoon and night, but with the season's first lake effect rain showers expected behind the FROPA over NW PA, as we finally cool air of note reaching into the area late Saturday. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... For the second half of the weekend, the main story will be windy, cooler conditions, which are much more seasonable for mid-October. As the main upper-level trough/cold core aloft is progged to come through the Commonwealth on Sunday, along with still fairly warm water temperatures on Lake Erie, lake enhanced/upslope rain showers seem like a good bet along the Allegheny front and over northern PA. If anything, we'll likely be adding to NBM POPs through Sunday in these areas. Farther south and east into the Susquehanna Valley, it will be generally dry with the aid of downsloping. As mentioned earlier, Sunday's highs will be more seasonable, ranging from the 50s over the higher terrain, to the 60s in the Middle and Lower Susquehanna Valleys. As heights begin to build aloft and surface ridging approaches from the west early next week, we should see a nice stretch of fall weather for the first half of the week. Generally dry weather is expected, with chilly readings both Sunday night and Monday night yielding to moderating temperatures Tuesday and Wednesday. From this early vantage point, the best chance for a more widespread frost/localized freeze may be Monday night into early Tuesday, with the highest probability for good radiating conditions. Medium range guidance supports a chance of showers by next Thursday associated with an approaching cold front. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... 15Z Update... Thunderstorms already popping up in western PA late this morning, and are expected to increase in coverage this afternoon. Showers and storms will begin in NW PA and spread west through the day. MVFR cogs and vis in storms, with gusty winds and hail possible. Added in VCTS for BFD, JST, UNV, and AOO, but not enough confidence for IPT at this point. MDT and LNS are expected to stay VFR today. Overnight, more widespread showers and storms will result in widespread reductions to IFR cigs/vis, which will only gradually improve during the day Saturday. Outlook... Sat...Cold frontal passage likely early Sat. Widespread showers and storms. Sun...Low cigs NW. Isold/sct showers and gusty NW winds post frontal passage. Mon-Tue...VFR/no sig wx. && .CLIMATE... Thursday's high of 80 degrees in Altoona ties the record high set on Oct 14, 1954. Record high temperatures for October 15: MDT|84/1897 IPT|82/1975 AOO|83/2017 BFD|77/1989 STC|84/1897 && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir/Steinbugl NEAR TERM...Steinbugl SHORT TERM...DeVoir/Fitzgerald/Steinbugl LONG TERM...Jurewicz/Fitzgerald AVIATION...Banghoff/Wagner CLIMATE...
Hazardous weather outlook, Oct 15, 9:19 AM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service State College PA 919 AM EDT Fri Oct 15 2021 PAZ051>053-057>059-064>066-161330- Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-Adams- York-Lancaster- 919 AM EDT Fri Oct 15 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is potential for a few wind gusts over 45 mph Saturday as a strong cold front sweeps through the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010-011-037-161330- Warren-McKean-Potter-Elk-Cameron-Tioga- 919 AM EDT Fri Oct 15 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Isolated severe wind gusts and hail, along with a marginal tornado threat and locally heavy rainfall, are possible this afternoon and evening across parts of northwest and north central Pennsylvania. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is potential for a few wind gusts over 45 mph early Saturday as a strong cold front sweeps through the area. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-017>019-024>028-033>036-041-042-045-046-049-050-056-063- 161330- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Perry-Cumberland- 919 AM EDT Fri Oct 15 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Isolated strong to marginally severe thunderstorms with gusty winds, locally heavy rain and a few instances of small hail are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is potential for a few wind gusts over 45 mph early Saturday as a strong cold front sweeps through the area. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MRS
In the hours before
Special weather statement, Oct 15, 12:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
1202 PM EDT Fri Oct 15 2021
PAZ017-151630-
Clearfield PA-
1202 PM EDT Fri Oct 15 2021
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CLEARFIELD COUNTY
THROUGH 1230 PM EDT...
At 1159 AM EDT, Doppler radar was tracking a strong thunderstorm near
Punxsutawney, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea to dime size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation possible.
Locations impacted include...
Curwensville, Rockton, Grampian, Troutville and Lumber City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4103 7880 4112 7860 4094 7849 4090 7880
TIME...MOT...LOC 1559Z 247DEG 25KT 4093 7892
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SteinbuglThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 12:17 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 43 min |
| Oct 15, 12:58 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield | 47 min |
| Oct 15, 1:45 PM EDT | Special Weather Statement | CTP | Centre | 30 min |
| Oct 15, 3:33 PM EDT | Special Weather Statement | CTP | Warren | 27 min |
| Oct 15, 4:09 PM EDT | Special Weather Statement | CTP | Warren | 21 min |
| Oct 15, 4:12 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 32 min |
Nearby
Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.